advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From San Diego, California, USA:

My nine-year-old daughter was diagnosed with type 1 diabetes two years ago and is on an OmniPod pump. I have two questions:

  1. Prior to getting on the pump, her A1C was 7.2. Three months after the pump, her A1c is 7.9, which is somewhat troubling given that the transition was meant to lower the A1c. She is testing six times a day and is usually under 200 mg/l [11.1 mmol/L]. What can I do to get back in the right direction?

  2. One regular weekend at home, she complained of not feeling well and within a span of three hours, she measured her blood sugar six tim. All the readings were near normal (100 to 180 mg/dl [5.6 to 10.0 mmol/L]). However, she insisted on drinking juice and as she was drinking her juice, she was very confused and her eyes were rolling back. She felt shortness of breath. Two juices later, she felt sightly better and could breath. In the meantime, 911 was called and the trip to the Emergency Room revealed nothing except that all her laboratory work was normal and that she possibly had low blood sugar. This is puzzling given that three different meters that were used (including one at the hospital) recorded similar readings within 10 points of each other, all above a 100 mg/dl [5.6 mmol/L]. Her primary care physician dismissed it as a case for her endocrinologist. Her endocrinologist dismissed it as non-diabetic related as the pump was calibrated correctly. I am a loss. What should I do differently to avoid an episode like that?

Answer:

Hmmm...puzzling.

As for your first question regarding the rising HbA1c despite the transition to pumping, I agree that such a trend would be bothersome. And while I am uncertain I can give you THE answer, I have some ideas. First of all, how much time elapsed between the prior HbA1c of 7.2% and the newer one while on the pump at 7.9% Was it "only" the three months of pumping? Remember, the HbA1c reflects the "average blood glucose" over the prior weeks (with the more recent weeks being more heavily weighted), so if her control has really been slipping lately, this might be the explanation. What did your endocrinologist suggest after seeing the HbA1c increase? What was the HbA1c two visits before the switch? Maybe there is an overall trend here if the value three visits to the last showed an HbA1c of 7.0%, then 7.2% (then switch to pump) and now 7.9%. If that is the case, it underscores that your daughter may be generally underinsulinized. When you indicate that she checks six times daily, is she supervised? Can YOU or another responsible adult, CONFIRM those readings? Can you then confirm that a proper correction is given? I am not too impressed with the implication that you are comfortable with values "usually under 200 mg/dl ]11.1 mmol/L]." An overall, average glucose of about 200 mg/dl [11.1 mmol/L] corresponds to an HbA1c of about 7.8%. I'd guess that the child's overall basal rates need to be increased. But, be certain that proper corrections are given. If the "target" is not being reached consistently by the correction (checking one to two hours after a correction), then your correction formula is probably not optimal. Be sure to discuss this with your diabetes team.

Your second scenario is also stumping. My first guess would have been erroneous information from the glucometer. But, you seem to have excluded that by having several meters read similar values. Based on the information you provided, I also would tend to then lean toward the explanation of your endocrinologist: this may not have been "diabetes related." Certainly, it was reminiscent of hypoglycemia, but again, your various meters would discount that. When your daughter has had CONFIRMED hypoglycemia, what have typically been her symptoms? Commonly (but not always), hypoglycemic reactions are rather stereotypical for an individual patient: if your daughter tends to get headaches, I would watch for headaches and not be too worried about a convulsion (but that doesn't mean she could never have a seizure from low glucose). So, when low, does she typically feel short of breath and have eyes rolling? While eye-rolling can be seen in a convulsion, it seems that she had too much of her faculties to be having a seizure. Shortness of breath is NOT a typical hypoglycemia symptom.

Despite your primary care doctor's dismissal, I would inquire about other things that lead to shortness of breath (heart or lung issues). I certainly would advise that you keep a diary of these spells, should they recur (last activity, last meal, emotional state, etc). It could have been an "anxiety attack." It certainly is easy to blame any/every odd symptom to diabetes when your life might revolve around that diagnosis, but in the case you provided, given the information, it sounds like her diabetes may be off the hook for once.

Good luck and let us know, please, if you learn something else.

DS

DTQ-20110405184123
Original posting 7 Apr 2011
Posted to A1c, Glycohemoglobin, HgbA1c and Behavior

  
advertisement


                 
  Home Return to Top

Last Updated: Thursday April 07, 2011 12:39:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.